Q. Is my husband at risk of absorbing estrogen during intercourse after I’ve used Estrace cream vaginally?
According to the North American Menopause Society, Estrace or other vaginal creams (Premarin) should not be used right before sex because the partner may absorb the estrogen hormone through his skin (Journal of Reproductive Medicine, Jan. 2008). Over time, estrogen could have a feminizing effect.
Sunscreen for kids
Q. How can I tell if I have applied enough sunscreen to protect my kids?
One of the most effective sunscreen ingredients is zinc oxide. You may remember it as the white cream lifeguards used to smear on their noses. Nowadays zinc oxide is available in micro formulations that are less ghostly but still have a whitish tint when first applied. That way you can tell whether you have covered the kids adequately, and you will be encouraged to rub it in well. Blue Lizard Sensitive (an underwriter for our radio show) contains both zinc and titanium but is fragrance- and paraben-free. As a result, children are not exposed to estrogenic sunscreen compounds.
Q. I take amitriptyline at night to help me sleep. I have been suffering with the temperatures hovering around 100 degrees. Could my sleeping pill be dangerous?
Because amitriptyline interferes with sweating, your body cannot dissipate extra heat as it normally would. This might put you at risk for heatstroke. Stopping the drug suddenly might cause withdrawal symptoms. Please discuss this dilemma with your doctor.
Q. My 93-year-old mother was was having stomach pain, not eating much and losing weight. When I checked her meds, I found that the heart drug digoxin might be causing the problem. She was taken off digoxin with no ill effects. She is now 96 and doing well. Why aren’t doctors more careful with older patients?
Sometimes doctors don’t have the specialized knowledge to recognize that a digoxin dose that was appropriate at 65 or 70 may be excessive in a 90-year-old. As people age, liver and kidney function tends to decline. That makes people sensitive to many medications. Loss of appetite, nausea and weight loss are classic symptoms of digoxin overdose, along with visual disturbances.
Write to Joe and Terry Graedon at www.PeoplesPharmacy.com. Their newest book is “Top Screwups Doctors Make and How to Avoid Them.”